EconPapers    
Economics at your fingertips  
 

Innovation in long-term care insurance: Joint contracts for mitigating relational moral hazard

Peter Zweifel

Insurance: Mathematics and Economics, 2020, vol. 93, issue C, 116-124

Abstract: A recent innovation is joint long-term care (LTC) insurance policies covering two related individuals. This contribution purports to find out whether they have the potential of mitigating relational moral hazard (RMH) effects. Intra-family moral hazard has been suspected of being responsible for the sluggish development of private LTC insurance. The parent, anticipating the informal care provided by a family member LTC, is tempted to buy less LTC coverage. The family member (or more generally, the partner of a senior person), knowing that the bequest is protected by LTC insurance, has less incentive to provide informal care. Since a joint LTC policy makes senior and partner decide simultaneously rather than sequentially, it may lead to a partial internalization of RMH effects by turning coverage purchased by the senior and informal care provided by the partner from strategic substitutes into strategic complements under certain conditions.

Keywords: Innovation in insurance; Joint contracts; Long-term care insurance; Relational moral hazard (search for similar items in EconPapers)
JEL-codes: D19 G22 J14 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668720300469
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:93:y:2020:i:c:p:116-124

DOI: 10.1016/j.insmatheco.2020.04.002

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-10-03
Handle: RePEc:eee:insuma:v:93:y:2020:i:c:p:116-124